The Byetta Exenatide Experience
Welcome to my blog!
I started taking the 5 mg dose of Byetta on January 13th. I added this section to my website so I can share my experience with you.
When I was researching this drug and reading the experiences of others, I didn't come across very many people like me - diabetic women with young children who plan to have more. I was concerned about how Byetta related to birth control, pregnancy, the ability to switch back to pregnancy-friendly medications, nursing, etc. So I am offering up my experience to others.
Month's Blog Entries - JANUARY 2006
(most recent entries at bottom of page)
January 13, 2006 09:30 PM
Byetta is based on a hormone found in Gila Monster Venom. So Byetta is often called the spit. Based on the dose taken, it is also called Big Brother (10 mcg) and Little Brother (5 mcg). I am taking the latter.
Before Byetta, I was taking 1000 mg of Glucophage, 8 mg of Avandia, 2 mg of Amaryl, and 10 mg of Lantus.
I have stopped my Lantus and Amaryl. I also skipped (forgot) my Avandia dose but will take that tomorrow.
This morning my fasting glucose was 120.
I saw many bloggers and forum posters suggest you eat immediately after taking it, so I've decided to take their advice.
I got up and took my injection. I had a mild feeling best described as a mild flush. I couldn't tell if I had a temperature change or if I felt a tingling, but I did feel something. I felt it more in my arms and in my lips. Very mild. If I wasn't looking for a reaction, I probably wouldn't have noticed it.
I ate my breakfast - 2 scrambled eggs, a piece of toast with a dab of butter, and 1/4 cup of plain oatmeal with a couple peanuts.
I was told to expect nausea, possibly vomiting, and sick stomach. I also was told that fried or fatty foods would make it worse so I was a little leery of the butter on the toast. I didn't experience any of these side effects anyway.
I did experience more burping than normal. None put Homer Simpson to shame, but they were there just the same. At one point I felt a burp coming up and it was not alone...I think it was a bit of regurgitation. I haven't had that or reflux for a long time, so that was out of the norm. It was that single instance and no more for the day.
I had read about other people having more burps and gas. More specifically, I was worried about the "walking farts" haha. I didn't have more gas, thank goodness.
The only other oddity I noticed is that I had a little bit of itchiness on my arms and around my lips with tingling. I used to get hives a lot when I was younger, so I was worried I was having a reaction to the Byetta. I still have had mild general itchiness all day, but not enough to worry me yet.
I tested my blood sugar before lunch and it was 108.
I had some grilled pork strips, rice, and sweet potatoes in a small bowl. I was hungry for lunch. I had heard Byetta might immediately cause food cravings to disappear - even to the point where I might have to force myself to eat. I didn't experience that. On the other hand, I normally eat between 1500-2000 calories, so I might not really notice a drastic change in my eating.
My post-meal test showed I was at 158....I hoped it would be better but I'm not going to cry about it.
For dinner I had an Arby's Martha's Vineyard Salad and some of a regular roast beef sandwich. Again, can't really say my appetite is much reduced. My post-meal test was 113. This is great. My blood sugars are in pretty good control so I can't say it's a HUGE improvement, but it's still on the low end of normal for me.
After I took the Byetta my itchiness returned along with a rash. This time on my arms and on my back. It looked like little bug bites - the same as what I had after I took the Byetta this morning.
As far as my appetite, I am expecting my menstrual cycle to begin and usually at this time I have AWFUL carb cravings. I had them yesterday but I noticed today I didn't have any.
January 14, 2006 09:30 PM
Yesterday I had such a good time with Byetta. I couldn't believe how easy it was to take and it worked so quickly. Yesterday I didn't take any of my other meds at all and I woke up with a fasting of 120. Not perfect...but better than what I expected.
Unfortunately, I seem to have developed a weird and rare reaction.
Before bed the rash spread to from my arms and back to my neck and ears. I got a welt or a small hive at the base of my neck. My ears were itching outside and in. My eyes were also itchy, but I didn't see a rash around them. It seemed to be getting progressively worse, so I tried to stay up but I couldn't keep my eyes open. When I got into bed, I noticed I was getting a small wheeze. I have asthma anyway and this happens on and off. It wasn't enough to need an inhaler and it didn't seem to get worse, so I went to sleep.
This morning when I woke up I felt fine, but as I started to move around I realized I still had bumps and a rash on my back. I was also still itchy in my ears and eyes.
I looked around the internet, looking for information. On the Byetta site I found the following blurb:
"Stop taking Byetta and seek emergency medical attention if you experience an allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives)."
Notice the last couple words..."or hives." I did have a hive on my neck.
I looked on some of the more popular Byetta blogs and did find a few posts from people who experienced a rash that looked like little bug bites...but it seemed most of these posts were from people who has taken the drug 3-5 weeks already and had at least lost a little weight already. Here I am with a reaction from the very first injection! Dangit.
Today is Saturday so I left a message with my doctor via his after-hours service and I also emailed him. It took a while to get a call back.
I also called the Amylin customer support number for Byetta and spoke with a rep and also a healthcare professional. She was very nice and helpful. I was told that this is not commonly seen. They took a report of what happened for their records and for the FDA. I asked their opinion on what to do. The lady said she couldn't tell me whether to stop or continue the medicine. However, since I was waiting on a call back from my doc, she suggested I wait to see what he said.
I mentioned to her that when I started Byetta I was asked whether I had an allergy to exenatides, and that I said no because I hadn't had a reaction to anything. I asked where I might have been exposed to it before - especially since this is a whole new drug class. She said that likely I would not have had any experience with an exposure before.
So all you people out there in cyberspace, keep an eye out because if you are allergic to exenatide, you may have not had the opportunity in your lifetime yet to discover it.
One of the doctors from my doctor's office called me back. Not my regular doc. I explained what had happened and he said it sure sounded like I was having an allergic reaction to exenatide. He said for me to stop the Byetta and see my regular doc next week.
He predicted I would be told to never take Byetta again.
So now I am pretty upset. I was so apprehensive to take it, but was impressed with the results. Right when I got to the mental place where I was thinking, "Wow, this really IS a breakthrough drug. I can't believe how easy it is to take and how effective it is. I am so thankful that something like this came along in my lifetime," then BAM, it gets snatched away and I'm told, 'No soup for you!" hahahah.
Ah well. In the forum Fantacy asked me if I was able to keep taking the drug but have general itchiness would I keep taking it. I said YES. But right now I'm trying to protect myself from a severe reaction.
I will go see my doc next week and see what he has to say. Perhaps he might let me start it up again. Maybe I was taking or eating something that was reacting with the exenatide. I will update you when I hear more. Cross your fingers for me!
Back to Normal
January 24, 2006 02:17 AM
I just got over a pretty bad illness. My previous post was on Saturday night. On Sunday the last of the rash was clearing up. Then that night I suddenly got a severe sore throat.
My throat and nasal passages swelled up. I was sick all week. I never got a runny nose or congestion. My throat was very sore, I couldn't eat or drink because it felt like I had broken glass in it. Also, just about anything was too spicy - even chicken soup or Glucerna. I actually lost about 10 pounds! Likely mostly water.
I also got a severe worsening of my sleep apnea. It felt like I was swallowing my tongue a few times when I woke up and I got many headaches.
I haven't been sick like that before. I wonder if it could have been a reaction to the Byetta or if the sickness could have caused a non-Byetta-related rash? I'll have to talk to my doc about that.
I just barely got my voice back, so I haven't talked to my doctor yet. I'll let ya'll know what he says.
June 01, 2006 01:17 AM
I have not been back to see my doctor. I got upset with him because it became apparent he did not totally listen to me or read emails I was sending him. I don't think that is acceptable. I realize they are busy but I pay the insurance premium and the co-pay and they charge a good amount to care for me.
I am now back in the care of my primary doctor and seeking a new endo.
I have since spoken to two well-known professionals in the diabetes world, one an endo and the other an educator. They both say my reaction to Byetta was unusual and suggest maybe trying it again.
I will consider that, but I need to find a doctor I trust to work with first. So it may take a while before I have any new news.